EDITORIAL: Not 'bad batch' — it's heroin
Pam Gay is tired of the question. Reporters are tired of asking it.
But each time there's another spike in the number of deaths from heroin overdoses in York County, it has to be asked.
Was this a bad batch of heroin? Is it being laced with some new substance that's triggering a life-ending reaction?
Is there something we can cling to that will make this time different than every other time the tragedy of heroin abuse has played out here in the past two years?
Each time, the York County coroner has the same passionate, frustrated response.
No, this isn't different. No, nothing has changed.
"Any small amount of heroin is enough to end your life," Gay said when she was asked the question yet again last week.
The average profile of an overdose victim is someone between 20 and 40 years old who has been to rehab or prison, somewhere without access to drugs, and has come out with a lower tolerance, so that the next time the person uses heroin, the overdose happens.
The most recent spike in heroin deaths has been within the past two weeks, when seven people in York County died of overdoses within seven days, two of them on a single Monday morning.
Those deaths bring the total for this year up to at least 30 and probably 46, 12 of those since the beginning of September.
That number could have doubled without Narcan, the anti-overdose drug also known as naloxone that local police began carrying this spring. Police have used Narcan at least 47 times in around seven months to save overdose victims.
Even with those saves, York County is closing in on last year's record 62 heroin-related deaths.
That's why Pam Gay gets angry when people ask her if there could be a bad batch of heroin that is causing so many people to die.
There could never be a good batch of heroin.
Heroin use will never be considered a healthy life choice.
The words of the person in York County who has to deal with these deaths should be repeated on an endless loop.
"Any small amount of heroin is enough to end your life."